Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 25, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2018, 9:44 PM CDT for Fayette County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2018, 9:44 PM CDT (02:44 UTC)
- Expired
- Apr 3, 2018, 10:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Fayette County, AL
The radar
The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 7:14 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
101
WUUS54 KBMX 040244
SVRBMX
ALC057-040345-
/O.NEW.KBMX.SV.W.0025.180404T0244Z-180404T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
944 PM CDT TUE APR 3 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Fayette County in west central Alabama...
* Until 1045 PM CDT
* At 944 PM CDT, severe thunderstorms were located along a line
extending from near Columbus to 6 miles southeast of Hamilton,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Winfield, Fayette, Berry, Glen Allen, Belk, Gu-
Win, Bankston, Boley Springs, Bluff, Stone Wall, Bazemore, Wayside,
Richard Arthur Field, Fayette County Public Lake, Bevill State
College Fayette, Hubbertville and Fowlers Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3392 8795 3391 8764 3387 8763 3387 8753
3369 8753 3369 8742 3360 8743 3361 8763
3358 8765 3358 8767 3355 8766 3352 8768
3353 8795
TIME...MOT...LOC 0244Z 287DEG 45KT 3350 8844 3409 8788
HAIL...<.75IN
WIND...60MPH
$$
32/Davis1 follow-up statement
630
WWUS54 KBMX 040328
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1028 PM CDT TUE APR 3 2018
ALC057-040345-
/O.CON.KBMX.SV.W.0025.000000T0000Z-180404T0345Z/
Fayette AL-
1028 PM CDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR FAYETTE COUNTY...
At 1027 PM CDT, severe thunderstorms were located along a line
extending from near Belk to near Glen Allen, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fayette, Berry, Glen Allen, Belk, Bankston, Boley Springs, Stone
Wall, Bazemore, Richard Arthur Field, Fayette County Public Lake,
Bevill State College Fayette, Hubbertville and Fowlers Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3383 8789 3391 8775 3391 8764 3387 8763
3387 8753 3369 8753 3369 8742 3360 8743
3361 8763 3358 8765 3358 8767 3355 8766
3352 8768 3354 8795 3371 8795
TIME...MOT...LOC 0327Z 282DEG 33KT 3362 8791 3387 8770
HAIL...0.75IN
WIND...60MPH
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:47 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 3, 6:47 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 647 PM CDT Tue Apr 3 2018 .UPDATE... Aviation Discussion. && .SHORT TERM... Through Tonight. Very warm southerly flow today has pushed surface temperatures into the lower 80s across most of Central Alabama. A strong capping inversion has suppressed convection this afternoon with the cumulus not showing much vertical development. A pre-frontal line of convection has developed across western Arkansas and north Texas. A separate area of thunderstorms over east Texas has been expanding northeast. It is likely this cluster of storms will eventually form a line of storms later this afternoon that moves into northwest Alabama this evening. The air mass over west Alabama will be untapped as the squall line moves into the area. CAPE values across northwest Alabama will be near 1500 j/kg with 0-3Km SRH values around 350 k/kg. The northwest counties of central Alabama have been upgraded to an enhanced risk of severe storms, where the tornado threat will also be highest. Straight- line winds will be the primary threat as the line accelerates eastward. A gradual weakening of the line is expected as it approaches the I-59 corridor, but still potent enough for isolated wind damage. Gradient winds ahead the the squall line will be in the 15-20 mph range with gusts to 35 mph at times. 58/rose .LONG TERM... Wednesday through Monday. Behind the front, we'll notice roughly a 20 degree drop in temperatures fairly quickly Wednesday morning as cold air advection pushes into the area. Expect a mild day overall on Wednesday as high pressure builds in across the area. Clear skies and calm winds Wednesday night into Thursday will lead to effective radiational cooling with temperatures dropping into the 30s for most of Central AL. Counties in the north could drop near or below freezing, so will add mention for cold weather impacts in the HWO for Thursday morning. Our frontal passage looks to be Friday evening into Saturday as a cold front slides across the area, increasing our rain chances. Moisture return ahead of the system isn't overly impressive, which will limit the instability and any severe potential for the weekend. Another system approaches for early next week, but models vary substantially on timing, instability, and available moisture. Therefore, will continue monitoring model trends to determine any severe potential, but the significant differences between the GFS and ECMWF lead to too low of confidence to add anything into the HWO for early next week. 25/Owen && .AVIATION... 00Z TAF Discussion. A potent storm system will sweep across the Central Gulf Coast region tonight. South winds 12-22 kts with higher gusts will prevail this evening ahead of a fast-moving squall line. Made minor changes to adjust for arrival timing of the squall line; near a KTCL-KBHM line by 04z, near KEET by 05z, and near KASN-KANB by 06Z. Portions of the line will contain large hail and wind gusts in excess of 50 mph. A gradual weakening trend is expected after 06Z. Widespread MVFR cigs expected behind the squall line, but rapid drying in the low levels will bring clearing skies to the northern TAFS between 09z and 12z. Winds behind the squall line become westerly, then northwesterly just before sunrise, with sustained wind up to 12kts with higher gusts. 14 && .FIRE WEATHER... Scattered showers are possible this afternoon before wetting rains will be possible for tonight into Wednesday with the arrival of the next frontal system. Much colder weather expected Wednesday into Thursday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 58 32 67 45 / 90 10 0 0 10 Anniston 49 59 34 68 46 / 90 20 0 0 10 Birmingham 48 60 35 70 48 / 90 10 0 0 10 Tuscaloosa 49 62 36 70 48 / 90 10 0 0 10 Calera 49 60 36 70 48 / 90 20 0 0 10 Auburn 57 62 38 69 46 / 90 40 0 0 10 Montgomery 56 65 37 72 46 / 90 30 0 0 0 Troy 59 64 37 71 45 / 80 50 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 3, 11:33 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1133 AM CDT Tue Apr 3 2018 ALZ011>015-017>050-041945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1133 AM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe storms are possible tonight generally along and north of I-85, with a higher threat for areas north of I-59. Damaging winds, large hail, and a few brief tornadoes are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Cold weather expected Wednesday night into Thursday morning. Areas in the North Central Alabama could drop to near or below freezing. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed tonight.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 9:10 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 80 min |
| Apr 3, 9:51 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 54 min |
| Apr 3, 9:55 PM CDT | Special Weather Statement | BMX | Pickens | 65 min |
| Apr 3, 10:31 PM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 59 min |
| Apr 3, 10:49 PM CDT | Special Weather Statement | BMX | Greene, Pickens, Sumter | 56 min |
| Apr 3, 10:52 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 53 min |
| Apr 3, 11:29 PM CDT | Special Weather Statement | BMX | Etowah, St. Clair | 61 min |
| Apr 3, 11:49 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 56 min |
| Apr 4, 12:03 AM CDT | Special Weather Statement | BMX | Bibb, Calhoun, Perry, Shelby, Talladega | 57 min |
| Apr 4, 12:21 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 54 min |
| Apr 4, 12:42 AM CDT | Special Weather Statement | BMX | Autauga, Chilton, Coosa, Dallas, Lowndes | 63 min |
| Apr 4, 1:34 AM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore | 45 min |
| Apr 4, 3:14 AM CDT | Freeze Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.